Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS Topeka, KS

June 4, 2005Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 4, 2005, 8:29 PM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2005, 8:29 PM CDT (01:29 UTC)
Expired
Jun 4, 2005, 11:30 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3003 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3003 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
3.9
Supercell composite
15.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 050132
FFWTOP
KSC087-177-050430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT SAT JUN 4 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 1130 PM CDT

* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS MOVING INTO THE COUNTIES.       
  STORMS WILL PRODUCE EXCESSIVE RAINFALL AMOUNTS OF 1 TO 3 INCHES.


* LOCATIONS IMPACTED INCLUDE...
  TOPEKA...
  OSKALOOSA...
  AUBURN...
  SILVER LAKE...
  MERIDEN...
  MCLOUTH...
  OZAWKIE...
  VALLEY FALLS...
  PERRY LAKE...
  
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3888 9592 3887 9565 3888 9551 3908 9550
      3907 9520 3939 9521 3940 9554 3922 9557
      3920 9594

$$
1 follow-up statement
000 
WGUS73 KTOP 050440
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1139 PM CDT SAT JUN 4 2005

KSC087-177-050449-
JEFFERSON-SHAWNEE-
1139 PM CDT SAT JUN 4 2005

...THE FLASH FLOOD WARNING FOR SHAWNEE AND JEFFERSON COUNTIES EXPIRED
AT 1130 PM CDT...

FLASH FLOODING IS NO LONGER EXPECTED ACROSS SHAWNEE AND JEFFERSON 
COUNTIES.


LAT...LON 3888 9592 3887 9565 3888 9551 3908 9550
      3907 9520 3939 9521 3940 9554 3922 9557
      3920 9594

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:25 PM CDT, 6 hours 4 minutes earlier.

Area forecast discussion, Jun 4, 2:25 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
225 PM CDT SAT JUN 4 2005

.DISCUSSION...
MAIN CONCERNS ARE ADDITIONAL HEAVY RAIN POTENTIAL AND SEVERE WEATHER
THIS EVENING AND TONIGHT.

FOR TONIGHT...
TSTMS ALREADY DVLPG ERN KS IN VERY UNSTABLE MOIST AMS AS IT SLOWLY
BECOMES UNCAPPED AND READY FOR SERVICE. SPC HI RISK AND NEWLY ISSUED
TOR WATCH FIT IN WELL. UPR LOW ERN COLO AND ATTENDING SHRTWV TO
ROTATE EWD THRU RGN TNGT PROVDG GOOD LIFT OVER SFC BOUNDR AS IT
MOVES EWD TNGT. DRY LN STILL IN WRN KS, SO SVR THREAT COULD LAST
SEVERAL HRS. ALSO THREAT OF HVY RAINFALL OVER REGN WITH SATURATED
GRD FROM YDA AND OVERNGT RAINS. THUS FFA IS CONTD ACROSS ALL BUT FAR
NWRN CWA. CUD BE A VERY BUSY EVNG....

SUNDAY/SUNDAY NIGHT...THE 5H TROUGH AXIS WILL MOVE ACROSS EASTERN KS
DURING THE LATE MORNING HOURS ON SUNDAY. THIS WILL PUSH THE PACIFIC
COLD FRONT EAST INTO MO BY NOON. THERE MAY BE A SLIGHT CHANCE FOR
THUNDERSTORMS ACROSS THE SOUTHEAST COUNTIES OF THE FA BEFORE FROPA
BY NOON. TEMPERATURES WILL BE IN THE MID 80S WITH DRIER CONDITIONS.

MONDAY/TUESDAY NIGHT...ANOTHER 5H TROUGH WILL MOVE ON SHORE ACROSS
THE PACIFIC NORTHWEST AND DIG INTO THE CENTRAL ROCKY MOUNTAINS. A
MINOR 5H TROUGH WILL LIFT NORTH ACROSS THE NORTHERN PLAINS. EASTERN
KS WILL BE UNDER A DOWN STREAM 5H RIDGE. THERE MAY BE A SLIGHT
CHANCE FOR THUNDERSTORMS WHEN THE DEEPER MOISTURE MOVES NORTH ACROSS
THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...BUT THE RIDGE ALOFT
AND CAP MAY LIMIT ANY DEEP MOIST CONVECTION. AFTERNOON HIGHS WILL BE
IN THE MID 80S TO LOWER 90S. OVERNIGHT LOWS IN THE 60S.

WEDNESDAY/SATURDAY...THE LONGER RANGE MODELS CONTINUE TO SHOW A
LONGER WAVE LENGTH 5H TROUGH ACROSS THE WESTERN CONUS. ATTM MOST OF
THE SMALLER WAVE-LENGTH 5H TROUGH WILL LIFT OUT NORTH OF THE FA. THE
GFS SHOWS A 5H TROUGH LIFTING NORTHEAST FARTHER SOUTH ACROSS THE
CENTRAL PLAINS ON WEDNESDAY. THERE MAY BE ENOUGH LIFT TO BREAK THE
CAP AND GIVE THE AREA A BETTER CHANCE OF RAIN WEDNESDAY AND
WEDNESDAY NIGHT. OTHERWISE EXPECT MOSTLY DRY CONDITIONS WITH HIGH
TEMPERATURES IN THE THE MID 80S TO AROUND 90 DEGREES.
&&

.TOP WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IS IN EFFECT UNTIL
11 PM CDT FOR THE ENTIRE CWA. A FLOOD WATCH IS IN EFFECT UNTIL 6AM
SUNDAY ALONG AND SOUTH OF A LINE FROM ABILENE...TO MANHATTAN...TO
SENECA.
Hazardous weather outlook, Jun 4, 2:45 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT SAT JUN 4 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-051000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
245 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...TORNADOES POSSIBLE LATE TODAY AND TONIGHT...

SEVERE THUNDERSTORMS CONTINUE TO BE LIKELY ACROSS THE AREA BY LATE
AFTERNOON CONTINUING INTO THE NIGHTTIME HOURS. A SIGNIFICANT SEVERE
WEATHER OUTBREAK IS LIKELY WITH LARGE HAIL...DAMAGING WINDS AND
TORNADOES POSSIBLE FROM FAST DEVELOPING AND QUICK MOVING SEVERE
STORMS. STRONG WIND SHEAR AND VERY UNSTABLE AIR WILL LEAD TO
SUPERCELL THUNDERSTORMS THAT WILL BE LONG-LIVED AND HAVE THE
POTENTIAL TO PRODUCE TORNADOES. WEATHER INFORMATION SHOULD BE
MONITORED FREQUENTLY FOR UPDATES, WATCHES AND WARNINGS...ESPECIALLY
WHERE OUTDOOR ACTIVITIES ARE PLANNED. BE READY FOR QUICK ACTION IF
STORMS FORM.

A FLOOD WATCH ALSO CONTINUES TONIGHT FOR A GOOD PART OF THE AREA.
MORE HEAVY RAINFALL TONIGHT OVER ALREADY SATURATED GROUND WILL LEAD
TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR RESIDUAL THUNDERSTORMS EARLY SUNDAY ALONG AND
SOUTHEAST OF I-35...WITH A CHANCE FOR MORE THUNDERSTORMS AGAIN
MONDAY NIGHT THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT...AND SHOULD BE
READY FOR QUICK DEPLOYMENT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 4, 7:55 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     EMPORIA                 38.40N 96.18W
06/04/2005  65 MPH           LYON               KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 4, 7:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     FLASH FLOOD      12 WNW PAXICO           39.14N 96.37W
06/04/2005                   WABAUNSEE          KS   LAW ENFORCEMENT

            WATER OVER HIGHWAY 18 NEAR TOWN OF WABAUNSEE...ALSO OVER
            SEVERAL COUNTY ROADS NORTHWEST PART OF THE COUNTY.

&&

GS
Local storm report, Jun 4, 8:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             1 SW MERIDEN            39.18N 95.58W
06/04/2005  1.00 INCH        JEFFERSON          KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 4, 8:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
813 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             4 S COUNCIL GROVE       38.60N 96.49W
06/04/2005  1.00 INCH        MORRIS             KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 4, 8:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
816 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     FLOOD            4 S COUNCIL GROVE       38.60N 96.49W
06/04/2005                   MORRIS             KS   TRAINED SPOTTER

            REPORTED 2 INCHES OF WATER FLOWING OVER US 177 SOUTH OF
            COUNCIL GROVE.

&&

CAVANAUGH
Local storm report, Jun 4, 8:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
822 PM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             1 W OZAWKIE             39.23N 95.49W
06/04/2005  0.88 INCH        JEFFERSON          KS   TRAINED SPOTTER

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:05 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson32 min
Jun 4, 7:12 PM CDTTornado WarningTOPJackson23 min
Jun 4, 7:28 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee47 min
Jun 4, 7:45 PM CDTFlash Flood WarningTOPWabaunsee3 hr
Jun 4, 7:53 PM CDTSevere Thunderstorm WarningTOPJackson43 min
Jun 4, 7:54 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee58 min
Jun 4, 8:03 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee57 min
Jun 4, 8:04 PM CDTFlash Flood WarningTOPJackson, Pottawatomie3 hr
Jun 4, 8:15 PM CDTSevere Thunderstorm WarningTOPWabaunsee30 min
Jun 4, 8:42 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee, Wabaunsee49 min
Jun 4, 8:59 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage46 min
Jun 4, 9:09 PM CDTSevere Thunderstorm WarningTOPLyon26 min
Jun 4, 9:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage34 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.